UMEM Educational Pearls

Category: Toxicology

Title: K2 strikes back: A surge in synthetic cannabinoid use.

Keywords: Synthetic cannabinoid, K2 (PubMed Search)

Posted: 6/18/2015 by Hong Kim, MD, MPH (Updated: 8/10/2022)
Click here to contact Hong Kim, MD, MPH

Recently, there has been a surge in synthetic cannabinoid in the U.S., including the Baltimore area. According to U.S. poison control center data, there has been 229% increase in calls related to SC between January to May of 2015 compared to similar time period in 2014.

 

The most commonly reported adverse/clinical effects included:

  • Agitation: 35.3%
  • Tachycardia: 29%
  • Drowsiness/lethargy: 26.3%
  • Vomiting: 16.4%
  • Confusion: 16.4%

 

End-organ injuries have been also reported in case reports, including AKI, seizure, MI, and CVA.

 

Synthetic cannabinoid includes a list of chemical compounds that are structurally different compared to THC – the active compound in marijuana. However, they possess full CB1 (cannabinoid) receptor agonism effect, unlike the THC, which is a partial CB1 receptor agonist. 

 

These chemicals (particularly JWH series) were originally synthesized to study the effect of cannabinoid receptors. Overall, it is difficult to identify the compound and the dose within each packets of SC.

 

Commonly marketed names include: Spice, K2, K9, herbal highs, Scooby snax, WTF.

Table. Identified synthetic cannabinoids

Chemical name

Chemical origin

JWH-018; JWH-073; JWH-250

Laboratory of J.W. Huffman

CP47,497; CP47,497-C8; CP59,540; cannabicyclohexanol

Pfizer laboratory

HU-210

Hebrew University laboratory

Oleamide

Fatty acid

UR-144

CB2 receptor agonist

XLR-11, AKB-48, AM-2201, AM-694

 

 

Management: Majority of the patients with acute SC intoxication mostly requires supportive care, including benzodiazepine for acute agitation. However, ED providers should be mindful of potential end-organ injury. 

References

Law R et al. Increase in reported adverse health effects related to synthetic cannabinoid use - United States, January - May 2015. MMWR 2015;64:618-619.

Weaver et al Designer drugs 2015: assessment and management. Addic Sci Clin Pract. 2015 Mar 25;10:8. doi: 10.1186/s13722-015-0024-7.

Takematsu M et al. A case of acute cerebral ischemia following inhalation of a synthetic cannabinoid. Clin Toxicol (Phila) 2014;59:973-975.

Buser GL et al. Acute kidney injury associated with smoking synthetic cannabinoid. Clin Toxicol 2014;52:664-73.